Existence and stability of steady noncharacteristic solutions on a finite interval of full compressible Navier–Stokes equations
Confluentes Mathematici, Volume 15 (2023), pp. 1-26.

We treat the 1D shock tube problem, establishing existence of steady solutions of full (nonisentropic) polytropic gas dynamics with arbitrary noncharacteristic data. We present also numerical experiments indicating uniqueness and time-asymptotic stability of such solutions. At the same time, we give an example of an (artificial) equation of state possessing a convex entropy for which there holds nonuniqueness of solutions. This is associated with instability and Hopf bifurcation to time-periodic solutions.

Nous étudions le problème du tube de choc, établissant l’existence et la stabilité de solutions stationnaires des équations de Navier–Stokes non isentropiques pour des données non caractéristiques. Nous présentons aussi des simulations numériques indiquant l’unicité et la stabilité de telles solutions. Dans le même temps, nous donnons un exemple d’équation d’état artificielle possédant une entropie convexe où l’unicité n’a pas lieu. Ce phénomène est associé à une instabilité et une bifurcation de Hopf de solutions périodiques en temps.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/cml.90
Keywords: Steady solutions, gas dynamics, Evans function
Blake Barker 1; Benjamin Melinand 2; Kevin Zumbrun 3

1 Brigham Young University, Provo, UT 84602. Research partially supported under NSF grant no. DMS-140087
2 CEREMADE, CNRS, Université Paris-Dauphine, Université PSL, 75016 PARIS, FRANCE
3 Indiana University, Bloomington, IN 47405. Research of K.Z. was partially supported under NSF grant no. DMS-1700279.
License: CC-BY-NC-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{CML_2023__15__1_0,
     author = {Blake Barker and Benjamin Melinand and Kevin Zumbrun},
     title = {Existence and stability of steady noncharacteristic solutions on a finite interval of full compressible {Navier{\textendash}Stokes} equations},
     journal = {Confluentes Mathematici},
     pages = {1--26},
     publisher = {Institut Camille Jordan},
     volume = {15},
     year = {2023},
     doi = {10.5802/cml.90},
     language = {en},
     url = {https://cml.centre-mersenne.org/articles/10.5802/cml.90/}
}
TY  - JOUR
AU  - Blake Barker
AU  - Benjamin Melinand
AU  - Kevin Zumbrun
TI  - Existence and stability of steady noncharacteristic solutions on a finite interval of full compressible Navier–Stokes equations
JO  - Confluentes Mathematici
PY  - 2023
SP  - 1
EP  - 26
VL  - 15
PB  - Institut Camille Jordan
UR  - https://cml.centre-mersenne.org/articles/10.5802/cml.90/
DO  - 10.5802/cml.90
LA  - en
ID  - CML_2023__15__1_0
ER  - 
%0 Journal Article
%A Blake Barker
%A Benjamin Melinand
%A Kevin Zumbrun
%T Existence and stability of steady noncharacteristic solutions on a finite interval of full compressible Navier–Stokes equations
%J Confluentes Mathematici
%D 2023
%P 1-26
%V 15
%I Institut Camille Jordan
%U https://cml.centre-mersenne.org/articles/10.5802/cml.90/
%R 10.5802/cml.90
%G en
%F CML_2023__15__1_0
Blake Barker; Benjamin Melinand; Kevin Zumbrun. Existence and stability of steady noncharacteristic solutions on a finite interval of full compressible Navier–Stokes equations. Confluentes Mathematici, Volume 15 (2023), pp. 1-26. doi : 10.5802/cml.90. https://cml.centre-mersenne.org/articles/10.5802/cml.90/

[1] J. Alexander; R. Gardner; C. Jones A topological invariant arising in the stability analysis of travelling waves, J. Reine Angew. Math., Volume 410 (1990), pp. 167-212 | MR | Zbl

[2] B. Barker Evans function computation, Masters thesis, Brigham Young University, Provo, USA (2009)

[3] B. Barker; H. Freistühler; K. Zumbrun Convex entropy, Hopf bifurcation, and viscous and inviscid shock stability, Arch. Ration. Mech. Anal., Volume 217 (2015) no. 1, pp. 309-372 | DOI | MR | Zbl

[4] B. Barker; J. Humpherys; G. Lyng; J. Lytle Evans function computation for the stability of travelling waves, Philos. Trans. R. Soc. Lond., A, Math. Phys. Eng. Sci., Volume 376 (2018) no. 2117, 20170184 | DOI | MR | Zbl

[5] B. Barker; J. Humpherys; G. Lyng; K. Zumbrun Viscous hyperstabilization of detonation waves in one space dimension, SIAM J. Appl. Math., Volume 75 (2015) no. 3, pp. 885-906 | DOI | MR | Zbl

[6] B. Barker; J. Humpherys; G. Lyng; K. Zumbrun Viscous hyperstabilization of detonation waves in one space dimension, SIAM J. Appl. Math., Volume 75 (2015) no. 3, pp. 885-906 | DOI | MR | Zbl

[7] B. Barker; J. Humpherys; G. Lyng; K. Zumbrun Balanced flux formulations for multidimensional Evans-function computations for viscous shocks, Q. Appl. Math., Volume 76 (2018) no. 3, pp. 531-545 | DOI | MR | Zbl

[8] B. Barker; J. Humpherys; G. Lyng; K. Zumbrun Euler versus Lagrange: the role of coordinates in practical Evans-function computations, SIAM J. Appl. Dyn. Syst., Volume 17 (2018) no. 2, pp. 1766-1785 | DOI | MR | Zbl

[9] B. Barker; J. Humpherys; J. Lytle; K. Zumbrun A MATLAB-based numerical library for Evans function computation, 2015 (https://github.com/nonlinear-waves/stablab.git)

[10] B. Barker; J. Humpherys; K. Zumbrun One-dimensional stability of parallel shock layers in isentropic magnetohydrodynamics, J. Differ. Equations, Volume 249 (2010) no. 9, pp. 2175-2213 | DOI | MR | Zbl

[11] B. Barker; M. Johnson; P. Noble; M. Rodrigues; K. Zumbrun Stability of viscous St. Venant roll waves: from onset to infinite Froude number limit, J. Nonlinear Sci., Volume 27 (2017) no. 1, pp. 285-342 | DOI | MR | Zbl

[12] B. Barker; M. Lewicka; K. Zumbrun Existence and stability of viscoelastic shock profiles, Arch. Ration. Mech. Anal., Volume 200 (2011) no. 2, pp. 491-532 | DOI | MR | Zbl

[13] B. Barker; R. Monteiro; K. Zumbrun Transverse bifurcation of viscous slow MHD shocks, Physica D, Volume 420 (2021), 132857 | DOI | MR | Zbl

[14] B. N. Barker Stability of MHD Shock Waves, Masters thesis, Brigham Young University, Provo, USA (2020)

[15] G. K. Batchelor An introduction to fluid dynamics, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1999 | MR | Zbl

[16] L. E. J. Brouwer Über Abbildung von Mannigfaltigkeiten, Math. Ann., Volume 71 (1911) no. 1, pp. 97-115 | DOI | Zbl

[17] G. Dinca; J. Mawhin Brouwer degree, the Core of Nonlinear Analysis, Progress in Nonlinear Differential Equations and Their Applications, 95, Birkhäuser, Basel, 2021 | DOI

[18] L. Drury Numerical solution of Orr–Sommerfeld-type equations, J. Comput. Phys., Volume 37 (1980) no. 1, pp. 133-139 | DOI | MR | Zbl

[19] Ozbag F.; S. Schecter Stability of combustion waves in a simplified gas–solid combustion model in porous media, Philos. Trans. R. Soc. Lond., A, Math. Phys. Eng. Sci., Volume 376 (2018) no. 2117, 20170185 | DOI | MR | Zbl

[20] R. A. Gardner; K. Zumbrun The gap lemma and geometric criteria for instability of viscous shock profiles, Comm. Pure Appl. Math., Volume 51 (1998) no. 7, pp. 797-855 | DOI | MR | Zbl

[21] A. Ghazaryan; S. Lafortune; V. Manukian Spectral Analysis of Fronts in a Marangoni-Driven Thin Liquid Film Flow Down a Slope, SIAM J. Appl. Math., Volume 80 (2020) no. 1, pp. 95-118 | DOI | MR | Zbl

[22] M. W. Hirsch Differential topology, Graduate Texts in Mathematics, 33, Springer-Verlag, New York, 1994 (corrected reprint of the 1976 original) | MR | Zbl

[23] J. Humpherys; G. Lyng; K. Zumbrun Spectral stability of ideal-gas shock layers, Arch. Ration. Mech. Anal., Volume 194 (2009) no. 3, pp. 1029-1079 | DOI | MR | Zbl

[24] J. Humpherys; G. Lyng; K. Zumbrun Multidimensional stability of large-amplitude Navier–Stokes shocks, Arch. Ration. Mech. Anal., Volume 226 (2017) no. 3, pp. 923-973 | DOI | MR | Zbl

[25] J. Humpherys; K. Zumbrun An efficient shooting algorithm for Evans function calculations in large systems, Phys. D, Volume 220 (2006) no. 2, pp. 116-126 | DOI | MR | Zbl

[26] D. Kawashima; Y. Shizuta On the normal form of the symmetric hyperbolic-parabolic systems associated with the conservation laws, Tôhoku Math. J. (2), Volume 40 (1988) no. 3, pp. 449-464 | DOI | MR | Zbl

[27] J. A. Kierzenka; L. F. Shampine A BVP solver that controls residual and error, J. Numer. Anal. Ind. Appl. Math., Volume 3 (2008) no. 1-2, pp. 27-41 | MR | Zbl

[28] J. R. Kweon; R. B. Kellogg Compressible Navier–Stokes equations in a bounded domain with inflow boundary condition, SIAM J. Math. Anal., Volume 28 (1997) no. 1, pp. 94-108 | DOI | MR | Zbl

[29] P. D. Lax Hyperbolic systems of conservation laws and the mathematical theory of shock waves, CBMS-NSF Regional Conference Series in Applied Mathematics, 11, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1973 | DOI | MR | Zbl

[30] P.-L. Lions Mathematical topics in fluid mechanics. Vol. 2 Compressible models, Oxford Lecture Series in Mathematics and its Applications; Oxford Science Publications, 10, The Clarendon Press; Oxford University Press, New York, 1998 | MR | Zbl

[31] J. Lytle Stability of Planar Detonations in the Reactive Navier-Stokes Equations, Ph. D. Thesis, Brigham Young University, Provo, USA (2017) | MR

[32] B. Melinand; K. Zumbrun Existence and stability of steady compressible Navier–Stokes solutions on a finite interval with noncharacteristic boundary conditions, Physica D, Volume 394 (2019), pp. 16-25 | DOI | MR | Zbl

[33] B. Melinand; Z. Zumbrun Existence and behavior of steady solutions on an interval for general hyperbolic-parabolic systems of conservation laws (2021) | arXiv

[34] J.W. Milnor Topology from the differentiable viewpoint, The University Press of Virginia, Charlottesville, Va., 1965 (based on notes by David W. Weaver) | MR | Zbl

[35] V. V. Prasolov Elements of combinatorial and differential topology, Graduate Studies in Mathematics, 74, American Mathematical Society, Providence, RI, 2006 (translated from the 2004 Russian original by Olga Sipacheva) | DOI | MR | Zbl

[36] F. Rousset Inviscid boundary conditions and stability of viscous boundary layers, Asymptot. Anal., Volume 26 (2001) no. 3-4, pp. 285-306 | MR | Zbl

[37] D. Serre; K. Zumbrun Boundary layer stability in real vanishing viscosity limit, Comm. Math. Phys., Volume 221 (2001) no. 2, pp. 267-292 | DOI | MR | Zbl

[38] L. F. Shampine; M. W. Reichelt The MATLAB ODE Suite, SIAM Journal on Scientific Computing, Volume 18 (1997) no. 1, pp. 1-22 | DOI | MR | Zbl

[39] B. Texier; K. Zumbrun Transition to longitudinal instability of detonation waves is generically associated with Hopf bifurcation to time-periodic galloping solutions, Comm. Math. Phys., Volume 302 (2011) no. 1, pp. 1-51 | DOI | MR | Zbl

[40] K. Zumbrun Multidimensional stability of planar viscous shock waves, Advances in the theory of shock waves (Progress in Nonlinear Differential Equations and their Applications), Volume 47, Birkhäuser Boston, Boston, MA, 2001, pp. 307-516 | DOI | MR | Zbl

[41] K. Zumbrun Stability of noncharacteristic boundary layers in the standing-shock limit, Trans. Amer. Math. Soc., Volume 362 (2010) no. 12, pp. 6397-6424 | DOI | MR | Zbl

[42] K. Zumbrun; D. Serre Viscous and inviscid stability of multidimensional planar shock fronts, Indiana Univ. Math. J., Volume 48 (1999) no. 3, pp. 937-992 | DOI | MR | Zbl

[43] K. Zumbun; P. Howard Errata to: “Pointwise semigroup methods, and stability of viscous shock waves” [Indiana Univ. Math. J. (47) (1998), no. 3, 741–871; MR1665788 (99m:35157)], Indiana Univ. Math. J., Volume 51 (2002) no. 4, pp. 1017-1021 | DOI | MR

Cited by Sources: